Lithium scare in the psychiatric hospital - please help!!! Is he going to be okay??

Discussion in 'General Parenting' started by Last ♡ Hope, May 25, 2011.

  1. Last ♡ Hope

    Last ♡ Hope New Member

    Okay so the psychiatrist started difficult child (who is still in the psychiatric hospital) on lithium. He had his first dose yesterday morning and shortly after the first dose the staff said they noticed a change, he became very agreeable and calm. I was surprised to hear this because everything I've read says it should take about 5 days to manifest change in affect, but I was also hopeful that this was a good sign.

    I wasn't able to visit yesterday as 10 yr old easy child had a softball game. difficult child called and was just devastated that I wasn't able to come up, he cried on and on and on and couldn't even form words. I was a little rattled by this, but the nurse that took the phone explained he was just really tired and was heading off to bed. I accepted that and figured he was still a little out of whack from having all his other medications Difficult Child'd within the last four days.

    I get the update this morning that difficult child has been doing well, attending all groups and just generally being successful, calm and agreeable. I am about jumping out of my skin with joy, you couldn't slap the grin off my face. I'm thinking we've found the magic bullet - the answer to our prayers - could it really be so simple?!?

    Until I visit him at 5 pm.

    He was shaking like a leaf, dazed, clutching his shirt and drooling intermittently. He seemed withdrawn, even though he was happy to see us, the happiness seemed somehow distant, it's hard to explain. Like it was there, but he couldn't fully access it. I asked him how he felt and he said "I don't know". He did get down and play with little easy child and was kind of loud and giddy - but even that had the same kind of stoned, out-of-it quality to it. Then he'd just stop, like he'd forget what was going on, and just kind of be lost again. But he was very pleasant when we spoke to him, very sweet and docile. And very cuddly in a limp sort of way.

    I was scared to tears. I've never seen him this impaired before. I went out to the nurses station where I was told he had started acting very strange around 4pm and that his Dr. had ordered the lithium be held tonite and a trough be drawn at 8:30pm. I asked what dose he's been on and they said 300 mg b.i.d. - so 600 mg total, daily. I asked why such a high dose (the material I've been reading says for kids 6-12 the starting dose is 15 mg per kg total per day in divided doses, which according to *my* math means his daily total should be 420 mg - NOT 600 mg). Evidently they've been giving him the extended release and 300mg b.i.d. is the lowest dose available in that formulation. So I'm thinking, okay, maybe this is just too much and he needs the immediate-release in a smaller dose maybe four times a day -- ???

    Anyway, we draw the trough at 8:30 and I stay with him until he falls asleep (because frankly, I'm too f***** scared to leave him!!!). He did seem to be shaking less and drooling less before falling asleep thank God or I'd probably still be there, praying and crying over him.

    Well the psychiatric hospital called me just a bit ago to tell me his level is only 0.3, which is BELOW therapeutic level of 0.6 -- so it's not an overdose issue.

    So can someone with experience in lithium please help me understand WTF is happening to my baby??? Is he allergic to it?? Is it reacting with the Zyprexa?? Is this some withdrawl from one of his other medications?? I have to wait until tomorrow to hear back from psychiatrist but I guess she is as perplexed as everyone else is by this. Am I just freaking out for nothing? It really, really looked scary to me... :crying:

    All I could think about was how much hate I felt for him sometimes when he was in his murderous rages, and then seeing him like that tonite... I just wanted to die. ::bawl::
  2. pepperidge

    pepperidge New Member

    Lat hope,

    I am so sorry that it is so tough. This whole medication thing is so trying. I am glad he is in the psychiatric hospital and they are doing this. It sounds as though there might be some good. I really believe he will be ok, and if you find the right medication you will be amazed at the difference it can make.

    Hang in there, sometimes it takes a couple of days to get things dialed in.
    Sorry I don't have more to say, but give it a chance and talk to the psychiatrist about the dose.
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I have been on medication since age 23 and have had my fair share of good and bad experiences. I will tell you what I think based on the reactions I have had to psyschiatric medications (including a terrible reaction to Lithium).

    ANY dose can be too much for a ny one person. Some people are toxic on low doses. It's not the level, it's the reaction to the drug. I would not let my child, if this were me, continue with this medication. There are other mood stabilizers. As a patient myself, drugs are very much experimental with all patients. The doctors really don't know how any one of us will react to a medication. I have often felt like a guinea pig, however I was always old enough to refuse certain medications and to insist they were making me well as knowing which one were really helping me.

    I have had doctors tell me flat out that it's my anxiety or disorder itself that is making me feel bad on a medication rather than saying it's the medication. I have learned to stand my ground against doctors. Hey, they make mistakes. I have learned to think for myself about any medication (even non-psychiatric drugs). Just because 1.0 is the ideal dose for Lithium doesn't mean that your son will be ok on a low dose or that he can tolerate Lithium at all. Yes, it should take eight weeks for optimal effect, IF ITS GOING TO WORK. I have had horrible side effects as early as the first dose of certain medications.

    Use your mom gut. Don't let doctors intimidate you. I, knowing how these drugs can affect adults, am sort of alarmed at how often they are handed out to young children. Some children need medication to function, but in my opinion it becomes a liability rather than a benefit if they are suffering from side effects. JMO.

    Good luck.
  4. crazymama30

    crazymama30 Active Member

    Is the zyprexa new? How much of that did they start him on? I would think it could be the zyprexa. Those are heavy heavy medications for a 6 yr old. Lithium comes in a regular release that can be given 3 times a day, and it may be good to ask if they can do that untill he is used to them. With my kiddos, the docs have always started with the short release medication first to see how they reacted and then went to the extended release.
  5. TerryJ2

    TerryJ2 Well-Known Member

    I agree with-mwm AND crazymama. Leave no stone unturned. And don't let the dr intimidate you because he's going by the book. People are not books.
    Maybe you have to give it time, but clearly, there is a bad reaction going on. l hear you! Many hugs.
  6. crazymama30

    crazymama30 Active Member

    Fwiw, I have seen husband have reactions that are not supposed to happen with a certain medication. Right now we are dealing with how savella activated his tardive dyskinesia big time. Not supposed to happen, but we stopped it and the tardive is getting better. Huh, do you wonder why?
  7. Last ♡ Hope

    Last ♡ Hope New Member

    Let's see, he's been on Zyprexa for a week on Monday. Initially he was taking 5mg at bedtime, a day or two later it was increased to 10mg at bedtime, then it was backed down to 5mg this Tuesday when he started the lithium and Difficult Child'd altogether yesterday.

    He was started on lithium ER 300 mg morning and night - and my mama gut says THAT is the problem. I actually feel like lithium might work for him, but that he needs the IR in very small divided doses. In fact, I was up until almost 2 am this morning googling info on it and I've even seen it stated that the ER shouldn't even be given to the pediatric population - that they should *only* get the IR version as it can be split down into smaller doses if necessary. FOR THE LIFE OF ME I CANNOT FIGURE OUT WHY SHE STARTED WITH THE EXTENDED RELEASE!!!!!! ::mad::
  8. Last ♡ Hope

    Last ♡ Hope New Member

    Oh yes, and he's been on almost every one with no improvement, which is the only reason we decided to try lithium at all.
  9. Last ♡ Hope

    Last ♡ Hope New Member

    :sigh: Okay so he's doing better this morning, he hasn't had any lithium since 8:30 yesterday morning and with approx. a 24 hour half life he should be on the mend. We are going to try the lithium IR in small divided doses. We shall see how this goes...